Skip to main content

Scoring the Glasgow Coma Scale

The Glasgow Coma Scale (GCS) is a bedside score of how awake and responsive a patient is, with three parts: eye opening, verbal response (speech) and motor response (movement).

Remember

Score eye opening (1 to 4), verbal response (1 to 5) and motor response (1 to 6) separately, then add them up: the total runs from 3 to 15, and the breakdown is recorded as well as the total.

Memory aid

eyes open 4 on their own, 3 to a voice, 2 to pain, 1 not at all

Use it to recall the four eye opening scores in order.

The Glasgow Coma Scale (GCS) is a bedside score of how awake and responsive a patient is. It records the best observed eye, verbal and motor responses. Each of these three components (parts) scores at least 1, even when there is no response.

Eye opening is graded by what the patient needs before the eyes open: 4 for eyes that open spontaneously (on their own), 3 when spoken to, 2 only to pain and 1 for no eye opening. A patient who needs a voice has a modest drop in alertness, because the eyes do not open on their own.

The verbal response (speech) scores 5 for orientated speech (in time and place), 4 for confused speech, 3 for inappropriate words, 2 for incomprehensible sounds (groans, not words) and 1 for no verbal response.

The motor response (movement) runs from 6 to 1: 6 obeys commands, 5 localises, 4 withdraws from pain, 3 abnormal flexion, 2 an extensor response and 1 no motor response. Localising means moving purposefully towards the pain, whereas withdrawing means pulling away from it. Abnormal flexion is also called decorticate posturing, with elbow flexion and shoulder adduction (the arm pulled in towards the body) with leg extension.

Add the three scores for the total, which runs from 3 (the lowest) to 15 (the highest), because no response in any category scores 1. Record the individual components as well as any total, for example GCS 11 = E3 V4 M4, because the same total can come from different findings. A component score does not by itself localise anatomical damage, so interpret it alongside the history and examination. A component that cannot be tested should be documented rather than assumed to score 1.

Key facts

Eye opening
4 spontaneous, 3 to speech, 2 to pain and 1 none.
Verbal response
5 orientated, 4 confused speech, 3 inappropriate words, 2 incomprehensible sounds and 1 none.
Motor response
6 obeys commands, 5 localises, 4 withdraws from pain, 3 abnormal flexion, 2 extension and 1 none.
Range of the total
3 is the lowest and 15 the highest score, because no response in any category scores 1.
Recording the score
write the total and the three components together, for example GCS 11 = E3 V4 M4.
A component that cannot be tested
it should be documented rather than assumed to score 1.
Abnormal flexion
decorticate posturing, motor score 3, classically associated with damage in the upper brainstem or higher.

Exam traps

  • An extensor response to pain usually points to damage lower than the damage classically linked to abnormal flexion, because the flexor centres (the motor centres that promote flexion) have been damaged.
  • The verbal response does not grade obeying a command: it grades orientation and speech, and obeying commands is scored on the motor response.
  • Eyes that open only when someone speaks do not score 4 for eye opening, because 4 is given when the eyes open spontaneously, with no stimulus at all.

Read the full notes

Tested in 6 SimpleMed+ questions

Practice it in Neuroanatomy and Psychiatry, with the answer and a full explanation after every question.

Practice these questions

Based on 6 SimpleMed+ questions written and peer-reviewed by UK doctors.

Last updated 7 November 2026. For medical education only, not clinical advice.